This commentary updates a previous AAP statement developed by the Committee on Drugs concerning camphor.1 The original commentary reflected the level of concern among pediatric practitioners and poison centers about the toxicity of camphor. Since the original statement, the Food and Drug Administration (FDA) has recognized camphor as a safe and effective topical antitussive, analgesic, anesthetic, and antipruritic agent.2 Following the approval process in 1983, the FDA required that the concentration of camphor in products not exceed 11%.2 Higher concentrations were not more effective and could cause more serious adverse reactions if accidentally ingested. Most reported camphor-related fatalities involved agents containing a concentration greater than 11%.
Ingestion of potentially toxic substances by children is related to the availability of a product in their environment. Camphor remains widely available (Table). The toxicity of camphor when inappropriately used is well documented.3-6 Ingestion is the most common route of potentially toxic exposure, with rapid onset of toxic effects. The risk of toxicity relates to both the concentration of camphor in the ingested product and the rate of absorption of camphor into the body.
From 1985 through 1989, 32 362 human exposures to camphor were reported to the American Association of Poison Control Centers.7-11 From 1985 through 1989, life-threatening toxicity occurred in 33 children as the result of camphor ingestion. During this period, there were no Childhood deaths as the result of camphor ingestion. In 5 cases, the products ingested contained more than 11% camphor even though they had been discontinued in 1983. In 14 cases, the products contained between 10% and 11% camphor.